Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 53, NWS Honolulu, HI

August 7, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 7, 2013, 1:14 AM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2013, 1:14 AM HST (11:14 UTC)
Expired
Aug 7, 2013, 8:43 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 11.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WWHW70 PHFO 071114
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
114 AM HST WED AUG 7 2013

...STRONG WINDS AFFECTING THE BIG ISLAND SUMMITS...

.WINDS HAVE REACHED WIND ADVISORY CRITERIA OVER THE BIG ISLAND
SUMMITS AND ARE EXPECTED TO REMAIN STRONG THROUGH THE MORNING
HOURS TODAY. 

HIZ028-072200-
/O.NEW.PHFO.WI.Y.0053.130807T1114Z-130807T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
114 AM HST WED AUG 7 2013

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...WEST 35 TO 45 MPH WITH LOCALIZED GUSTS OVER 65 MPH. 

* TIMING...THROUGH NOON TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR
GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA
CAUTION.

&&

$$

REYNES
1 follow-up statement
861 
WWHW70 PHFO 071843
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
843 AM HST WED AUG 7 2013

...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS...

HIZ028-071945-
/O.CAN.PHFO.WI.Y.0053.000000T0000Z-130807T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
843 AM HST WED AUG 7 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. WINDS HAVE DIMINISHED TO BELOW ADVISORY LEVELS.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 6, 8:30 PM HST, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 6, 8:30 PM HST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE AUG 6 2013

.SYNOPSIS...
STRONG SURFACE HIGH PRESSURE FAR NORTHEAST OF THE ISLANDS WILL KEEP
A TRADE WIND WEATHER REGIME IN PLACE THROUGH THE REST OF THE WEEK.
SHOWERS WILL CONTINUE TO FOCUS OVER WINDWARD AND MOUNTAIN AREAS. A
DRIER AIR MASS WILL REDUCE CHANCES OF RAIN DURING THE NEXT FEW
DAYS...FOLLOWED BY AN INCREASE IN MOISTURE DURING THE UPCOMING
WEEKEND. THE TRADE WIND SPEEDS WILL REMAIN MODERATE TO LOCALLY FRESH
WITH GUSTY PERIODS AT TIMES.

&&

.DISCUSSION...
BROAD SFC HIGH PRESSURE FAR NE OF THE ALOHA STATE WILL KEEP A TRADE
WIND WEATHER REGIME THROUGH THE REST OF THE WEEK. TRADE WIND SPEEDS
WILL REMAIN MODERATE TO LOCALLY FRESH WITH GUSTY PERIODS AT TIMES.
THIS IS DUE IN PART TO THE PRESENCE OF LOW PRESSURE IN THE TROPICS
S OF THE ISLANDS...WHICH WILL KEEP PRESSURE GRADIENTS A LITTLE
STRONGER ACROSS THE AREA. LATEST MODEL GUIDANCE SHOWS A DRIER AIR
MASS FILTERING INTO THE ISLAND CHAIN FROM THE E...WHICH IS ALSO
BEING OBSERVED ON MIMIC/PWAT ANALYSES DATA. THIS SHOULD REDUCE RAIN
CHANCES FOR THE NEXT FEW DAYS.

AT 8 PM HST...DATA FROM THE NATIONAL WEATHER SERVICE HONOLULU RADAR
NETWORK WAS SHOWING CLUSTERS OF SMALL SHOWERS UPSTREAM AND MOVING
TOWARD WINDWARD AREAS OF THE SMALLER ISLANDS...WHILE A FEW SHOWERS
WERE LINGERING NEAR CENTRAL PORTIONS OF THE KOOLAU MOUNTAINS IN
OAHU...W MAUI AND THE SE SLOPES OF THE BIG ISLAND.

THE NATIONAL HURRICANE CENTER IN MIAMI FLORIDA IS TRACKING THE
PROGRESS OF TROPICAL STORM HENRIETTE OVER THE E-PAC. GIL HAS BEEN
DOWNGRADED TO A POST TROPICAL CYCLONE...FOR WHICH THE LAST ADVISORY
WAS ISSUED AT 5 PM HST BY THE CENTRAL PACIFIC HURRICANE CENTER. THE
REMNANTS OF GIL ARE LOCATED AROUND 935 MILES ESE OF HILO...WHILE
HENRIETTE IS EXPECTED TO MOVE INTO THE CENTRAL PACIFIC LATER IN THE
WEEK. IT IS TOO EARLY TO TELL IF HENRIETTE WILL AFFECT THE MAIN
HAWAIIAN ISLANDS. HOWEVER...AUGUST IS THE PEAK OF HURRICANE SEASON
IN THE CENTRAL PACIFIC AND EVERYONE SHOULD BE PREPARED IN THE EVENT
A TROPICAL CYCLONE THREATENS THE ISLANDS.

&&

.AVIATION...
LOW CLOUDS CARRIED BY THE TRADE WINDS WILL PASS THE ISLANDS AT
TIMES...AFFECTING MAINLY WINDWARD AND MOUNTAIN AREAS. MAINLY VFR
CONDITIONS PREVAIL FOR ALL TAF SITES THROUGH EARLY WEDNESDAY
MORNING...

THOUGH BRIEF MVFR CEILING CONDITION MAY AFFECT THE WINDWARD SITES.

NO AIRMET IS ANTICIPATED.

&&

.MARINE...
A S SWELL WILL PRODUCE MODERATE SURF THROUGH THU...FOLLOWED BY A
SLOW DECLINE. MID-PERIOD SWELL GENERATED BY HURRICANE HENRIETTE
SHOULD START TO BUILD ON EAST FACING SHORES THIS WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...REYNES
AVIATION...HUI

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.